The Biggest Problems with SSRIs
SSRIs are amazing drugs. They have a history of being very safe. They are very effective at reducing the symptoms of depression with minimal side effects. They can be used very successfully to help shy or anxious people overcome their problems. Also, they can help reduce the symptoms of Obsessive-Compulsive Disorder. All drugs are capable of producing negative side effects, but the positives of SSRIs far outweigh the negatives.
Here's a list of common SSRIs:
Fluoxetine (Prozac, Sarafem), certraline (Zoloft), paroxetine (Paxil), citalopram (Celexa), escitalopram (Lexapro), fluvoxamine (Luvox), Cipramil, Emocal, Sepram, Seropram, Cipralex, Esertia, Fontex, Seromex, Seronil, Fluctin, Faverin, Seroxat, Aropax, Deroxat, Paroxat, Lustral, Serlain, (at low doses Effexor and Symbalta are essentially SSRIs).
(DISCLAIMER: The following is not intended to be medical advice. Please consult a doctor for advice on health care issues.)
1) Sexual Side Effects
This is a big problem. SSRIs can cause a drop in sexual desire (libido), impotence, and anorgasmia (ie. inability to orgasm), to name a few. The literature claims that about 30% of patients using SSRIs have sexual side effects. SSRIs can actually be used to CURE sexual problems (primarily premature ejaculation), and there are other medicines and supplements that have been known to offset the negative side effects. For information about these medicines and supplements, see the related article The Biggest Ways to Overcome SSRI Sexual Side Effects.
2) Drug-Drug Interactions
SSRIs are known to be very safe and effective medicines. But they are capable of producing very serious interactions with certain drugs. Your doctor should be able to reduce the risk of these interactions if he knows all the medicines you are taking. But great care must be used when taking natural supplements, because these can cause dangerous interactions with SSRIs. Consult your doctor prior to using any natural supplements.
3) Mania and hypomania
Mania is a bad thing. Everybody gets a little manic occassionally, but in a normal way. The mania that I'm talking about is BAD. Mania can be experienced as an elevated mood, euphoria, racing thoughts, irritability, delusions of grandiosity, hallucinations, psychosis, bad judgement, etc. These are really all negatives when not consistent with reality and when they are counter productive to your well-being or the well-being of others. Mania is not a normal side-effect, but it can occur in bipolar individuals. Generally speaking, if somebody is bipolar they shouldn't be on an SSRI UNLESS this treatment is being closely monitored by a psychiatrist.
BTW, hypomania is a less severe version of mania. But it can also lead to bad results, if not treated.
4) Serotonin Syndrome
This is a very serious condition which can arise as a result of combining SSRIs with other drugs (see drug-drug interactions above). The natural supplement St. John's Wort can cause this condition when taken with an SSRI. Also, MAOI's combined with SSRIs can cause this condition and are particularly lethal.
SSRIs can raise a person's anxiety level. But SSRIs can also be used to treat anxiety.
6) Blunting of Emotions/Apathy
Generally Speaking, SSRIs seem to tone down extremes in emotions (except in those who are bipolar). If you are depressed, it reduces the depression. If you are anxious, it reduces the anxiety. So, since it seems to reduce extreme emotions, it also can reduce emotions in general, even those that are not extreme. A little bit of anxiety helps a person to finish their work in a timely manner. Sad movies are supposed to make you cry. And a little bit of joy never hurt anybody. Sometimes these normal emotions can be partially blunted by SSRIs.
7) SSRI Discontinuation Syndrome
Discontinuation of an SSRI can result in side effects. Doctors tend to refer to this as SSRI Discontinuation Syndrome, in an effort to distance SSRIs from illicit drugs. (SSRIs don't get you high, and are NOT addictive, so chill.) These can be experienced as tingles, electric shocks, dizziness, headaches, etc. These are usually worse in SSRIs that leave the body quickly.. Some patients have been temporarily switched to fluoxetine (Prozac) prior to discontinuation because fluoxetine remains at high levels in the body for about a week. This helps make the transition smoother.